Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

March 19, 2012Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 19, 2012, 3:13 PM CDT for Stevens County, Swift County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2012, 3:13 PM CDT (20:13 UTC)
Expired
Mar 19, 2012, 4:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

Counties Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS83 KMPX 192013
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT MON MAR 19 2012

MNZ047-048-055-192100-
POPE-STEVENS-SWIFT-
313 PM CDT MON MAR 19 2012

AT 310 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF CORRELL. THIS STORM WAS MOVING
NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLOWAY.
  HANCOCK.
  ALBERTA.
  DONNELLY.

LAT...LON 4577 9599 4574 9544 4518 9569 4525 9613
      4540 9613 4541 9624 4576 9626
TIME...MOT...LOC 2013Z 182DEG 40KT 4530 9610

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 19, 1:10 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 19, 1:10 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT MON MAR 19 2012

.UPDATED FOR 18Z AVIATION DISCUSSION...

&&

.DISCUSSION...
/ISSUED AT 243 AM CDT MAR 19 2012/
STRONG SOUTHERLY FLOW CONTINUES EARLY THIS MORNING...BUT
ANTICIPATED SHRA/TSRA DEVELOPMENT THIS MORNING IS LACKING BASED ON
RELATIVELY DRY LAYER ABV 7H.

A VERY AMPLIFIED TROUGH ACROSS THE WESTERN U.S. HAS CREATED
SEVERAL POTENT SHRTWV/S ACROSS THE ROCKIES AND INTO THE SOUTHERN
PLAINS. ONE OF THE STRONGER WAVES HAS DEVELOPED A LINE OF
CONVECTION ACROSS WESTERN TX WHICH WILL MOVE ACROSS KS/OK/TX THIS
MORNING.

ALTHOUGH A FEW SPRINKLES MAY DEVELOP PRIOR TO NOON ACROSS SOUTHERN
MN...MOST OF THE ACTION SHOULD HOLD OFF UNTIL THE AFTN...ESPECIALLY
FOR CENTRAL MN AND WC WI WHICH MAY NOT GET ANY PRECIPITATION UNTIL
LATE MONDAY NIGHT. STILL HAVE SOME CONCERNS WITH A WEAK WAVE
ACROSS N MO WHICH MAY ALLOW FOR SOME SHRA TO DEVELOP ACROSS SE MN
BY NOON.

ANOTHER CONCERN IS CONVECTION TO THE SOUTH WHICH WILL LEAD TO
WEAKER MOISTURE ADV ACROSS THE UPPER MIDWEST. ALTHOUGH A FRONTAL
BOUNDARY WILL INCH CLOSER TO WESTERN MN BY TONIGHT...THE LACK OF
STRONG MOISTURE ADV MAY LIMIT QPF AMTS AND ASSOCIATED WIDESPREAD
CONVECTION. EARLIER FORECAST HAD CATEGORICAL POPS LATER
TODAY/TONIGHT ACROSS MOST OF THE FA...BUT THIS MAY BE TOO HIGH IF
THE CONVECTION TO THE SOUTH TAKES OVER. I HAVE SEEN SEVERAL
SCENARIOS OF THIS TYPE OF MODEL BIAS OF TAKING PRECIPITATION TOO
FAR NORTH WITH A LARGE AREA OF CONVECTION TO THE SOUTH.
THEREFORE...WILL LEAN TOWARD A LIKELY POP WITH LOWER QPF. IN
ADDITION...MODELS ARE DEPICTING A SPLIT IN THE PRECIPITATION FIELD
AS A STRONG UPPER LOW BEGINS TO DEVELOP ACROSS THE SOUTHERN
ROCKIES/SOUTHERN PLAINS AND GETS CUT OFF BY MID WEEK. SO...ONE
WAVE OF PRECIPITATION LATE TODAY/TONIGHT...WILL LIKELY BE THE MAIN
SHOW UNTIL ANOTHER ROUND OF CONVECTION DEVELOPS ACROSS THE
SOUTHERN PLAINS TUE...AND MOVES N/NE ACROSS THE UPPER MIDWEST TUE
NIGHT. THIS SCENARIO IS HIGHLY BASED ON AN UPPER RIDGE BUILDING
ACROSS THE SE U.S. AND CUTTING OFF THE UPPER LOW IN WESTERN TX.
ONCE THE UPPER LOW BEGINS TO FILL AND MEANDER N/NE...PRECIPITATION
CHC ACROSS THE UPPER MIDWEST WILL INCREASE...ESPECIALLY WHERE THE
DEFORMATION ZONE DEVELOPS ON THE NW SIDE OF THE UPPER RIDGE.

NOT ANTICIPATING ANY OTHER CHGS BASED ON HOW MODELS TRY TO MOVE
THE UPPER LOW ACROSS THE PLAINS/MIDWEST AND INTO THE EASTERN U.S.
BY THE END OF THE FORECAST PERIOD. TEMPS WILL LIKELY REMAIN ABV
NORMAL DUE TO LACK OF ANY CANADIAN AIR MASS OR MODIFIED ARCTIC AIR
MASS THROUGH THE END OF THE MONTH. ..JLT..

&&

.AVIATION.../18Z TAF ISSUANCE/
THE FORECAST CHALLENGE OVER THE NEXT 24 HOURS ARE PRECIPITATION
CHANCES. UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST INTO THE
CENTRAL PLAINS. SHRA/ISOLD TSRA WILL CONTINUE TO SPREAD NORTHWARD
INTO THE UPPER MIDWEST THIS AFTERNOON AND TONIGHT. AS DEEPER
MOISTURE ADVECTS INTO THE UPPER MIDWEST...EXPECT MORE WIDESPREAD
MVFR AND OCCASIONAL IFR CEILING/VISIBILITIES. CONDITIONS WILL BEGIN
TO IMPROVE FROM WEST TO EAST TUESDAY MORNING.

KMSP...THE BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
HOLD OFF UNTIL AFTER 600 PM THIS EVENING. IN THE MEANTIME...EXPECT
CEILINGS TO LOWER TO MARGINAL VFR CONDITIONS BEFORE THEN. RAIN AND
ISOLATED THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS...WITH
CONDITIONS SLOWLY IMPROVING DURING THE AFTERNOON TUESDAY.

OUTLOOK...
.TUES-WED...IFR CIGS POSSIBLE WITH SHRA ALONG SLOW MOVING COLD
FRONT. TSRA POSSIBLE BUT NOT LIKELY.
.THUR-FRI...LOW CONFIDENCE...MVFR WITH -SHRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Mar 19, 11:14 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1114 AM CDT MON MAR 19 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1114 AM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BEGIN TO DEVELOP LATER THIS AFTERNOON
...ESPECIALLY ACROSS WESTERN MINNESOTA. THESE STORMS WILL MOVE
ACROSS CENTRAL AND EASTERN MINNESOTA DURING THE EVENING...AND
THROUGH WESTERN WISCONSIN OVERNIGHT. SOME OF THE STRONGER STORMS
MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE THREAT OF SEVERE
THUNDERSTORMS IS LOW...BUT BRIEF HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN MINNESOTA
AND WESTERN WISCONSIN TUESDAY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZ

In the hours before

Special weather statement, Mar 19, 2:38 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT MON MAR 19 2012

MNZ054>056-064-192015-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
238 PM CDT MON MAR 19 2012

AT 237 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF MADISON...OR 9 MILES NORTHWEST OF
PROVIDENCE. THIS STORM WAS MOVING NORTH AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  LOUISBURG.
  HOLLOWAY.

LAT...LON 4526 9633 4526 9629 4523 9627 4520 9612
      4523 9611 4524 9613 4530 9613 4535 9612
      4536 9611 4521 9579 4475 9606 4478 9633
TIME...MOT...LOC 1939Z 181DEG 69KT 4495 9618
Special weather statement, Mar 19, 3:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT MON MAR 19 2012

MNZ047-048-055-192100-
POPE-STEVENS-SWIFT-
313 PM CDT MON MAR 19 2012

AT 310 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF CORRELL. THIS STORM WAS MOVING
NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLOWAY.
  HANCOCK.
  ALBERTA.
  DONNELLY.

LAT...LON 4577 9599 4574 9544 4518 9569 4525 9613
      4540 9613 4541 9624 4576 9626
TIME...MOT...LOC 2013Z 182DEG 40KT 4530 9610

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:38 PM CDTSpecial Weather StatementMPXLac qui Parle37 min
Mar 19, 6:33 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Rice, Scott42 min
Mar 19, 6:42 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Rice, Scott, Sibley33 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.